Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 282, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2017, 10:33 PM MDT for Kit Carson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 10:33 PM MDT (04:33 UTC)
- Expired
- Aug 14, 2017, 10:59 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3288 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195
WUUS53 KGLD 150433
SVRGLD
COC063-150515-
/O.NEW.KGLD.SV.W.0282.170815T0433Z-170815T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1033 PM MDT MON AUG 14 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
South central Kit Carson County in east central Colorado...
* Until 1115 PM MDT
* At 1032 PM MDT, a severe thunderstorm was located 11 miles south of
Vona, or 13 miles southeast of Seibert, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Kit Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 10288 3923 10260 3904 10257 3904 10287
TIME...MOT...LOC 0432Z 272DEG 8KT 3913 10275
HAIL...1.50IN
WIND...60MPH
$$
Lundquist2 follow-up statements
226
WWUS53 KGLD 150447
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1047 PM MDT MON AUG 14 2017
COC063-150515-
/O.CON.KGLD.SV.W.0282.000000T0000Z-170815T0515Z/
Kit Carson CO-
1047 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR SOUTH CENTRAL KIT CARSON COUNTY...
At 1047 PM MDT, a severe thunderstorm was located 12 miles south of
Vona, or 13 miles southwest of Stratton, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Kit Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 10282 3923 10260 3904 10257 3904 10280
TIME...MOT...LOC 0447Z 272DEG 8KT 3913 10271
HAIL...1.00IN
WIND...60MPH
$$
Lundquist703
WWUS53 KGLD 150459
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1059 PM MDT MON AUG 14 2017
COC063-150508-
/O.CAN.KGLD.SV.W.0282.000000T0000Z-170815T0515Z/
Kit Carson CO-
1059 PM MDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIT CARSON
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3922 10282 3923 10260 3904 10257 3904 10280
TIME...MOT...LOC 0456Z 272DEG 8KT 3913 10268
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:13 PM MDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 14, 6:13 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 613 PM MDT Mon Aug 14 2017 .UPDATE... Issued at 545 PM MDT Mon Aug 14 2017 Storms have developed over the last few hours along a subtle wind shift line/minor nose of LLJ and under a minor upper level short wave trough. Due to little to no CINH in place, this was enough to generate storms. Deep layer shear is around 20 kts but CAPE is 3k j/kg. This has allowed storms to produce hail up to half dollar size so far despite the weak shear. Storms have also been somewhat pulsey in intensity due to the low shear. Flash flooding has been the other threat due to the slow storm motion. Am expecting storms to continue developing to the southwest behind the advancing outflow boundary. Meanwhile an upper level short wave trough will deepen just west of the Tri-State Area and move eastward. The short wave trough should cause a broken line of storms to develop/move over the far western counties this evening. The question is how far east will this line of storms move since the upper level short wave trough fills as it moves east. In addition near term models have the storms dissipating as they move east of the CO border. Am thinking the storms should begin to fall apart as they move across the east half of the forecast area tonight as the trough fills where elevated CAPE is still available, but then diminishes over the east 1/3. The severe threat should be confined to the evening. && .SHORT TERM...(This evening through Tuesday) Issued at 236 PM MDT Mon Aug 14 2017 Across the Tri State region this afternoon...summer temperatures have returned to the area with locales currently seeing a range mainly from the mid 80s to the lower 90s...under mainly sunny/mostly sunny skies. SSE winds allowing for moist airmass with dewpts ranging from the mid 50s to the mid 60s. For the rest of the afternoon into the evening hours...increasing low level clouds expected from the west as a weak shortwave slowly works east from the NC Rockies. Some weak showers activity is currently working across the NC Colorado in tandem with the shortwave. Models do track the system out into the Plains Region later tonight and east of the CWA by Tuesday morning. Even after sunset...instability will remain over the region prompting the potential for some rw/trw...but below severe limits. Have continued trend of pops from previous shift keeping locales along and north of Interstate 70 seeing the best chances for precip. Overnight lows will be in the 60s. Have continued mention of patchy fog after midnight tonight to around 14z Tuesday. Going into Tuesday...similar airmass over the region as strong WAA on southerly flow will once again bring temps into the upper 80s to lower 90s. Models shift a stronger shortwave off the central Rockies northeast into the Plains Region. Convection is expected to begin by late afternoon and carry into the evening hrs. The approach of this system combined with the very unstable low level airmass will create the potential for severe wx. The SPC has the entire forecast area under a Slight Risk as a result. Large hail...damaging winds and even a few tornados are possible...especially along and north of the KS/NE border. With high PW values over an inch expected...locally heavy rainfall could bring about flash flooding issues to many locales. .LONG TERM...(Tuesday night through Monday) Issued at 238 PM MDT Mon Aug 14 2017 Tuesday night: 12Z model runs continue to show the potential for severe weather through the evening and even after midnight for much of the area. Model soundings show good severe weather parameters across the area, with the best dynamics along and north of the KS/NE border. 9Z SREF soundings for the McCook area show ample CAPE and 0- 6km bulk shear, but also have right arcing hodographs, strong SFC- 1km helicity, and PWATS over 1.75 inches. This means large hail, damaging winds, a few brief tornadoes, and heavy rainfall will be possible with any storms that form. Wednesday-Monday: After longwave trough traverses the area Wednesday, NW to zonal flow sets up aloft through Saturday. Upper level ridging on Sunday brings drier weather through Monday. Chance of showers and storms Thursday and Saturday evenings with the best chance of rain and storms coming Thursday night. Daytime highs warm through the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 545 PM MDT Mon Aug 14 2017 VFR conditions forecast for the TAFs. KGLD will receive the brunt of the storm activity tonight. There will be some gusty winds with the storms for a few hours this evening as the storms move through. The gusty winds should persist for a few hours then decline. Not too sure when the winds will turn back to the south. There is potential for a second round of storm activity later on this evening. KMCK should remain east of the storm activity tonight. There is a chance for storms to move near the site overnight, but have low confidence of this occurring. Will re- evaluate for the next TAF issuance. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JN LONG TERM...SME AVIATION...JTL
Hazardous weather outlook, Aug 14, 3:41 PM MDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 341 PM MDT Mon Aug 14 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible this afternoon east of the Colorado border. Large hail up to half dollar size and wind gusts of 60 MPH are possible with the strongest storms through the early evening. Due to the slow storm motion and heavy rainfall, localized flooding is possible with any storms that develop. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... An active pattern will continue to produce isolated to scattered thunderstorms each day across the forecast area. The next best chance for severe thunderstorms will be Tuesday afternoon and evening. Large hail and damaging winds are the primary threats along with the potential for localized heavy rainfall leading to flash flooding as storms move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 14, 7:09 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 ENE HALE 39.64N 102.10W
08/14/2017 M1.00 INCH YUMA CO STORM CHASER
&&
CLTLocal storm report, Aug 14, 7:45 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 5 N BURLINGTON 39.38N 102.27W
08/14/2017 M1.25 INCH KIT CARSON CO EMERGENCY MNGR
QUARTER TO HALF DOLLAR SIZED HAIL. TORRENTIAL RAINFALL.
STRONG WINDS. ONGOING THE LAST 10-15 MINUTES.
&&
CLTLocal storm report, Aug 14, 7:54 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLASH FLOOD RULETON 39.34N 101.88W
08/14/2017 SHERMAN KS EMERGENCY MNGR
THE TOWN IS EXPERIENCING WATER RUNNING OVER MANY OF THE
THE ROADS.
&&
CLTLocal storm report, Aug 14, 8:12 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 12 NNW EDSON 39.49N 101.63W
08/14/2017 SHERMAN KS TRAINED SPOTTER
ESTIMATED 4 INCHES OF WATER OVER CR 75.2 WEST OF THE CR
75.2/CR 28 INTERSECTION.
&&
JLUNDQUISTLocal storm report, Aug 14, 9:58 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 14 N BIRD CITY 39.95N 101.53W
08/14/2017 M0.75 INCH CHEYENNE KS PUBLIC
0428 PM HAIL MCDONALD 39.79N 101.37W
08/14/2017 M1.00 INCH RAWLINS KS TRAINED SPOTTER
0430 PM HAIL BIRD CITY 39.75N 101.53W
08/14/2017 M1.00 INCH CHEYENNE KS TRAINED SPOTTER
0438 PM HAIL 1 W BIRD CITY 39.75N 101.55W
08/14/2017 E0.75 INCH CHEYENNE KS PUBLIC
DIME TO NICKEL SIZE HAIL AT THE BIRD CITY AIRPORT.
VISIBILITY IN THE HEAVY RAINFALL OF A QUARTER TO HALF A
MILE.
0446 PM FLASH FLOOD BIRD CITY 39.75N 101.53W
08/14/2017 CHEYENNE KS PUBLIC
WATER IS UP TO THE CURB IN TOWN WITH HEAVY RAINFALL STILL
OCCURRING. MAKING PREPARATIONS TO KEEP WATER OUT OF THE
BUSINESSES.
0446 PM HAIL BIRD CITY 39.75N 101.53W
08/14/2017 E1.25 INCH CHEYENNE KS PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL IN TOWN. HAS BEEN
HAILING FOR A HALF HOUR SO FAR.
0448 PM HAIL 1 S BIRD CITY 39.74N 101.53W
08/14/2017 M1.25 INCH CHEYENNE KS TRAINED SPOTTER
0448 PM HAIL BIRD CITY 39.75N 101.53W
08/14/2017 M1.25 INCH CHEYENNE KS PUBLIC
HAIL QUARTER TO HALF DOLLAR. 5FT GUTTER IS FULL OF WATER.
0454 PM HAIL 3 S BIRD CITY 39.71N 101.53W
08/14/2017 M1.00 INCH CHEYENNE KS LAW ENFORCEMENT
TIME ESTIMATED VIA RADAR. 4 INCHES DEEP OF HAIL ON ROAD,
WITH DIME TO QUARTER SIZE.
0520 PM FLASH FLOOD BIRD CITY 39.75N 101.53W
08/14/2017 CHEYENNE KS LAW ENFORCEMENT
NORTH OF BIRD CITY ON HWY 161 THERE IS 2-3 INCHES OF
WATER RUNNING OVER HWY. HAIL 2-3 INCHES DEEP. NO HAIL
SIZE GIVEN.
0556 PM HAIL 13 NNW EDSON 39.50N 101.63W
08/14/2017 E1.00 INCH SHERMAN KS TRAINED SPOTTER
MOSTLY PEA SIZE BUT LARGEST WAS NICKEL TO QUARTER SIZE
HAIL. HAS LASTED20 MINUTES. THE GROUND WHITE WITH HAIL.
0603 PM HAIL 12 NNW EDSON 39.49N 101.63W
08/14/2017 M1.00 INCH SHERMAN KS PUBLIC
HAIL STARTED OFF AS NICKEL AND QUARTER, WAS BRIEF. MOSTLY
PEAS AT TIME OF CALL.
0611 PM HEAVY RAIN BIRD CITY 39.75N 101.53W
08/14/2017 M2.86 INCH CHEYENNE KS TRAINED SPOTTER
AT 5 PM CT RAIN RATE WAS 8.25 IN PER HOUR.
0620 PM FLASH FLOOD 12 NNW EDSON 39.49N 101.63W
08/14/2017 SHERMAN KS TRAINED SPOTTER
ESTIMATED 4 INCHES OF WATER OVER CR 75.2 WEST OF THE CR
75.2/CR 28 INTERSECTION.
0642 PM FLASH FLOOD 14 N GOODLAND 39.55N 101.71W
08/14/2017 SHERMAN KS EMERGENCY MNGR
ON THE COUNTY LINE ROAD BETWEEN SHERMAN AND CHEYENNE
COUNTIES IN KANSAS, THERE IS RAPID WATER RUNNING OVER THE
ROAD ON BOTH SIDES OF HWY 27 FROM THE FIELDS...AND THE
DITCHES ARE RUNNING OVER.
0655 PM HAIL 2 ENE HALE 39.64N 102.10W
08/14/2017 M1.00 INCH YUMA CO STORM CHASER
0744 PM HAIL 5 N BURLINGTON 39.38N 102.27W
08/14/2017 M1.25 INCH KIT CARSON CO EMERGENCY MNGR
QUARTER TO HALF DOLLAR SIZED HAIL. TORRENTIAL RAINFALL.
STRONG WINDS. ONGOING THE LAST 10-15 MINUTES.
0751 PM FLASH FLOOD RULETON 39.34N 101.88W
08/14/2017 SHERMAN KS EMERGENCY MNGR
THE TOWN IS EXPERIENCING WATER RUNNING OVER MANY OF THE
THE ROADS.
&&
CLTSpecial weather statement, Aug 14, 10:22 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Goodland KS 1022 PM MDT MON AUG 14 2017 COZ091-150430- Kit Carson County CO- 1022 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 1030 PM MDT... At 1021 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Seibert, moving south at 5 mph. Nickel to possibly quarter size hail will be possible with this storm. A warning may be needed if this storm continues to strengthen. This storm will remain over mainly rural areas of southwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3917 10293 3922 10271 3904 10259 3904 10294 TIME...MOT...LOC 0421Z 345DEG 5KT 3913 10280 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:48 PM MDT | Special Weather Statement | GLD | Kit Carson | 12 min |
| Aug 14, 7:39 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 51 min |
| Aug 14, 7:50 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 14, 8:06 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Aug 14, 8:25 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 14, 8:30 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| Aug 14, 8:48 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 14, 8:54 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 51 min |
| Aug 14, 9:14 PM MDT | Flash Flood Warning | GLD | Kit Carson | 9 hr |
| Aug 14, 9:32 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 43 min |
| Aug 14, 10:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 8 min |
| Aug 15, 1:23 PM MDT | Flash Flood Watch | GLD | Kit Carson, Yuma | 14 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.